New York, 2018

Flash Flooding in New York, July 28, 2018

July 28, 2018 · NWS OKX · 2 events in 1 county or zone

A cold front stalled across the region during the afternoon, resulting in widely scattered showers and thunderstorms, primarily across the Lower Hudson Valley. With plenty of moisture available in the atmosphere, these storms resulted in isolated flash flooding across parts of northeastern Putnam County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front stalled across the region during the afternoon, resulting in widely scattered showers and thunderstorms, primarily across the Lower Hudson Valley. With plenty of moisture available in the atmosphere, these storms resulted in isolated flash flooding across parts of northeastern Putnam County. A cooperative observer in Carmel, NY measured 1.39 inches of rain from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 28, 2:31 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 28, 2:31 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service New York NY
331 PM EDT Sat Jul 28 2018

.SYNOPSIS...
A cold front moves offshore tonight. High pressure returns Sunday
into Monday. A warm front approaches from the south on Tuesday
lifting through the area Tuesday night followed by another slow
moving cold front for Wednesday into Thursday. Bermuda high
pressure builds along the eastern seaboard through the beginning
of the weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The cold front appears to be more of a moisture boundary based
on latest surface obs. Dew points have begun falling into the
upper 50s and low 60s just west of Orange County. A broken line
of showers and storms along the moisture gradient exists and is
slowly moving east. An approaching shortwave will also give the
front a boost and push it offshore tonight.

The cold front and approaching energy should be enough for
widely scattered showers and thunderstorms to continue this
evening. The threat of showers and storms ends shortly after
00z with loss of daytime and with the front moving offshore.

The shortwave energy lifts across New England and offshore overnight
with high pressure building into the area towards day break Sunday.
Drier air works into the region from the west after midnight taking
longest to reach eastern Long Island and SE Connecticut.

There is a moderate risk for rip current development at Atlantic
ocean beaches into this evening.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
High pressure will be in control on Sunday with seasonable
temperatures in the lower and middle 80s. Dew points will be much
lower than recent days with readings in the lower 60s. A few spots
could mix out into the upper 50s in the afternoon. There may be
scattered to occasionally broken high clouds on Sunday with the
middle and upper level flow remaining out of the southwest. Models
also prog some jet energy passing to our north.

Skies should clear Sunday night with surface high pressure remaining
over the region. Lows range from the lower 60s inland to the middle
and upper 60s elsewhere.

There is a low risk for rip current development at Atlantic ocean
beaches on Sunday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
High pressure builds across the area through Monday night
resulting in dry conditions with lower humidity. A warm front
begins to approach on Tuesday with a return of high humidity and
spotty showers/thunderstorms across the region. A cold front
then slowly approaches from the west Thursday and Friday keeping
the chance of showers/thunderstorms across the area. Bermuda
high pressure remains across the eastern seaboard through the
weekend.

Temperatures during the extended period will be in the mid to upper 80s
with lows in the upper 60s to lower 70s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A frontal boundary will remain across New England to the
DELMARVA before slowly moving east this evening and dissipating.

Mainly VFR with the possibility of some afternoon scattered
showers and isolated thunderstorms.

Southerly winds less than 10 kt. With the passage of the cold
front this evening winds shift to SW and then NW 04Z to 06Z.
Winds back to more westerly Sunday morning.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday-Monday...VFR.
.Tuesday-Thursday...Chance of showers/thunderstorms Tuesday
afternoon through Thursday. MVFR or lower conditions possible.

&&

.MARINE...
A cold front moves offshore tonight with high pressure building
across the waters. A weak pressure gradient will lead to winds and
seas remaining below SCA levels.

Below SCA conditions expected across all area waters Monday and
Tuesday. A prolonged south to southwest flow will allow for
ocean water to build to SCA levels Wednesday, and remain at SCA
levels into Thursday.

&&

.HYDROLOGY...
Widely scattered showers and thunderstorms could produce locally
heavy rainfall this evening. Otherwise, no hydrologic concerns are
anticipated through next week. No hydrologic impacts are then
anticipated through the end of the week.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 28, 2:20 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
320 PM EDT Sat Jul 28 2018

NYZ075-080-081-178-179-291930-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
320 PM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

There is a moderate risk for the development of rip currents at the
ocean beaches through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-291930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
320 PM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-291930-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
320 PM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 28, 11:44 AM EST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service New York NY
1244 PM EDT SAT JUL 28 2018

NYZ067-281730-
Orange-
1244 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...

At 1243 PM EDT, a strong thunderstorm was located over
Cuddebackville, or near Port Jervis, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middletown, Port Jervis, Goshen, Howells, Chester, Cuddebackville,
Otisville, Huguenot, Scotchtown, Deerpark, Mechanicstown, Slate Hill,
Pine Bush, Circleville and Bullville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4150 7448 4157 7442 4160 7435 4160 7433
      4162 7430 4163 7426 4134 7422 4135 7468
      4136 7470 4137 7469 4140 7472 4149 7473
TIME...MOT...LOC 1643Z 267DEG 26KT 4145 7463

DS
Special weather statement, Jul 28, 3:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service New York NY
445 PM EDT SAT JUL 28 2018

NYZ068-282130-
Putnam-
445 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT PUTNAM COUNTY...

At 443 PM EDT, a strong thunderstorm was located near Litchfield, or
7 miles southwest of Torrington, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Lake Carmel, Cold Spring, Carmel, Fahnestock State Park, Patterson
and Putnam Lake.

LAT...LON 4145 7354 4135 7395 4138 7396 4140 7395
      4140 7396 4145 7397 4149 7393 4153 7360
      4153 7353
TIME...MOT...LOC 2043Z 233DEG 44KT 4177 7324

The radar

The Brookhaven radar (KOKX), 94 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Putnam

When
July 28, 4:30 PM EST to 5:15 PM EST
Where
Putnam County, 1.32 mi WSW of Towners to 1.29 mi ENE of Lake Carmel
Cause
Heavy Rain
Reported by
Public
Coordinates
41.474, -73.644

Ludingtonville Road was closed along I-84 in Lake Carmel due to flooding.

Flash Flood, Putnam

When
July 28, 4:45 PM EST to 5:15 PM EST
Where
Putnam County, 0.55 mi SE of Patterson to 0.37 mi SSE of Patterson
Cause
Heavy Rain
Reported by
Public
Coordinates
41.514, -73.612

Route 311 was closed in Patterson due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775710, 775712.